Dr. Michael F. Holick, Ph.D., M.D.
Dr. Michael F. Holick

Arthritis and Vitamin D

Posted by admin on November 27, 2008 under Arthritis, Vitamin D | 17 Comments to Read

Rheumatoid Arthritis and Osteoarthritis

Recent studies have revealed that women who ingest more than 400 IU of vitamin D a day reduce their risk of developing rheumatoid arthritis by as much as 42%.

Vitamin D deficiency has been associated with an increased risk of developing osteoarthritis.  

Merlino LA, Curtis J, Mikuls TR, Cerhan JR, Criswell LA, and Saag KG.  Vitamin D intake is inversely associated with rheumatoid arthritis.  Arthritis & Rheumatism  2004; 50(1):72-77.

  • caren oster said,

    After attending your web seminar, I had my MD check my Bit. D level, and it was 19 ng/do! I am a diatitian and I drink more than 3 glasses of milk a day I do however, live in MN! Thank you for having your web seminar. I have make this topic my new passion for my patients. Keep up the great work!

  • Sandra Mansfield said,

    My husband has Rheumatoid Arthritis and is taking Orencia injections. Do these injections destroy Vitamin D? and how much Vitamin D should he be taking. He is currently at 4,500 IU a day.

  • admin said,

    Dear Sandra,
    I don’t believe that the medication he is taking have any influence on vitamin D. 4500 IU a day is very reasonable. To be certain he is vitamin D sufficient he can ask his doctor to obtain a 25-hydroxyvitamin D. Is your husband on prednisone which will destroy vitamin D?

  • admin said,

    Dear Sandra, The medication that your husband is on for arthritis will not destroy vitamin D. His current intake of 4500 IU of vitamin D a day should be adequate. Best way to know is to have your doctor order a 25-hydroxyvitamin D. The preferred healthy range is 40-60 ng/ml.

  • fernanda said,

    hi. i am fernanda and i have spondilitis. the vitamin D is good for this disease? thanks!

  • admin said,

    Dear Fernanda,
    Vitamin D can help reduce inflammation under some circumstances and possibly can help with spondylitis.

  • admin said,

    Dear Kate,
    You should definitely be taking some additional vitamin D. I would recommend 3000 IUs of vitamin D3 daily. It may help some of your symptoms associated with psoriatic arthritis. Vitamin D however is not useful in treating psoriatic arthritis. We had published the paper many years ago demonstrating that taking the active form of vitamin D, 1,25-dihydroxyvitamin D orally was helpful in reducing symptoms of psoriatic arthritis.

  • Yasar Sakarya MD said,

    Dear Dr Holick
    I observed at my friends (most of them medical doctor and other health stuff) when the level of 25 OH Vit D3 level raised to ideal level, they say (I also observed at myself) more energic, more easy to wake up, less tired and feel like a hardworking machine so on (sorry for poor english). may I advice to you that, you may also mention this point. To most of my friend, the will feel theirself 10 year younger. And most of them feel so.
    best regards

  • admin said,

    Dear Yasar,
    I am happy to hear that you have found vitamin D to be helpful in improving your energy and stamina. There is evidence that vitamin D may improve serotonin levels in brain as well as improve muscle strength which may help explain why you feel better after improving your vitamin D status.

  • panayiota said,

    Hello,

    I have attended a seminar in UK last year by Dr Hollick. I am a nutritionist and I have sent 10 patients to be tested on their vitamin D and all but one came back deficient.the one that was not was taking vitamin D supplements.Thank you Dr Hollick

  • admin said,

    Dear Panayiota,
    Thank you for your thoughtful comment. Vitamin D deficiency is extremely common worldwide.

  • karen k said,

    Dear Dr. Holick,
    My vitamin D was tested back in March and found to be 4.9. I was treated with 50,000 IU/wk for 12 weeks. Most currently my vitamin D was re-tested and has come up to 21.0. My doctor see’s no need in the high doses but still recommends 3,000 IU/day. During this time I have been diagnosed with Lichen planus and most recently Sweet’s Syndrome. I have 2 concerns. First, the prednisone that I am being treated with reducing my Vitamin D further and second, that the Vitamin D deficiency is causing these autoimmunity issues. What are your thoughts. Thank You.

  • admin said,

    Dear Karen,
    You are correct. Prednisone increases the destruction of 25-hydroxyvitamin D so therefore some patients on prednisone need more vitamin D in the range of 5000 IUs daily. Your blood level of 25-hydroxyvitamin D should be monitored. As you are probably aware vitamin D plays a role in immune function and may reduce risk of autoimmune diseases.

  • Karen Schmidt said,

    Dear Dr.Holick,
    I have been diagnosed with erosive arthritis in my hands.
    Taking Vitamin D seems to make the symptoms much worse; some days the pain is so piercing, I cry.
    Do you know why Vitamin D might make the symptoms worse?
    Sincerely…

  • admin said,

    Dear Karen,
    Do you know your blood level of 25-hydroxyvitamin D and calcium? This could help. There are however some patients that do experience bone and joint pain when taking vitamin D. We do not understand why that occurs.

  • Megan said,

    I must ask if you are absolutely sure about biologic med injections interfering with vitamin D absorption. Two summers ago i noticed i did not get sun tanned while on two injections of enbrel, but did not have that issue while on only one. i since switched to orencia. When my RA doc increased the orencia from one injection to two, I noticed I could not get a tan or even a sunburn this past summer. Since then bloodwork confirmed a vitamin D deficency. My biggest concern are the UV rays….is my body still absorbing them? And if not then maybe these drugs could be looked at more closely for skin cancer patients like my father.

  • admin said,

    Dear Megan

    I am not surprised that you did not receive sunburn while on a medication that modulates and suppresses your immune system. However your body should be making vitamin D. I would recommend that you try out the app dminder.info which could help provide guidance.

Add A Comment